Alert archive / Minnesota / Winter Storm Warnings in 2009
Winter Storm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm warning at Oct 12, 2009, 12:08 PM CDT for Beltrami County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 12, 2009, 12:08 PM CDT (17:08 UTC)
- Expired
- Oct 12, 2009, 3:19 PM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 12:30 PM CDT | HEAVY SNOW 6 | Waskish, MN | CAUASED LOCALIZED HEAVY SNOW BAND THAT FORMED EAST OF UPPER RED LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFGF 121708 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1208 PM CDT MON OCT 12 2009 ...HEAVY LAKE EFFECT SNOW EAST OF THE RED LAKES... .LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND REDUCED VISIBILITY THROUGH THIS AFTERNOON ON THE NEAR EASTERN SIDES OF THE UPPER AND LOWER RED LAKES. MNZ009-130000- /O.NEW.KFGF.WS.W.0009.091012T1708Z-091013T0000Z/ NORTH BELTRAMI- INCLUDING THE CITY OF...RED LAKE 1208 PM CDT MON OCT 12 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND REDUCED VISIBILITY NEAR THE EASTERN SIDES OF THE UPPER AND LOWER RED LAKES THROUGH THIS AFTERNOON. VERY LOCALIZED TOTAL SNOWFALL AMOUNTS OF 6 TO 10 INCHES ARE EXPECTED...PARTICULARLY IN THE WASKISH AREA. THE SNOW IS EXPECTED TO DIMINISH BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ G2
2 follow-up statements
000 WWUS43 KFGF 121753 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1253 PM CDT MON OCT 12 2009 ...HEAVY LAKE EFFECT SNOW EAST OF THE RED LAKES... .LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND REDUCED VISIBILITY THROUGH THIS AFTERNOON ON THE NEAR EASTERN SIDES OF THE UPPER AND LOWER RED LAKES. MNZ009-130000- /O.CON.KFGF.WS.W.0009.000000T0000Z-091013T0000Z/ NORTH BELTRAMI- INCLUDING THE CITY OF...RED LAKE 1253 PM CDT MON OCT 12 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND REDUCED VISIBILITY NEAR THE EASTERN SIDES OF THE UPPER AND LOWER RED LAKES THROUGH THIS AFTERNOON. VERY LOCALIZED TOTAL SNOWFALL AMOUNTS OF 6 TO 10 INCHES ARE EXPECTED...PARTICULARLY IN THE WASKISH AREA. THE SNOW IS EXPECTED TO DIMINISH BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ G2
000 WWUS43 KFGF 122019 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 319 PM CDT MON OCT 12 2009 MNZ009-122130- /O.CAN.KFGF.WS.W.0009.000000T0000Z-091013T0000Z/ NORTH BELTRAMI- INCLUDING THE CITY OF...RED LAKE 319 PM CDT MON OCT 12 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WINTER STORM WARNING FOR HEAVY SNOW. THE CONDITIONS THAT SET UP THE LAKE EFFECT SNOW BAND ALONG THE EASTERN SIDES OF THE UPPER AND LOWER RED LAKES HAVE COME TO AN END. SCATTERED SNOW SHOWERS REMAIN POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON HOURS...BUT ADDITIONAL SIGNIFICANT SNOWFALL IS NOT EXPECTED. IN ADDITION...TEMPERATURES ARE NOW ABOVE FREEZING AND ADDITIONAL SNOWFALL IS MELTING. OBSERVERS IN AND AROUND THE WASKISH AREA REPORT AROUND 6 INCHES OF SNOW FELL DURING THIS EVENT. $$ TG
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Oct 12, 10:20 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 12, 10:20 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1020 AM CDT MON OCT 12 2009 .DISCUSSION...500MB SHORTWAVE ACROSS NORTH DAKOTA CURRENTLY PROVIDING LIFT FOR -SN OR FLURRIES ACROSS MUCH OF THE FA. TOUR OF AREA WEB CAMERAS INDICATE SOME DUSTING IN GRASSY AREAS WITH MOST ROADWAYS WET. THIS FORCING (SEEN BY 500-300MB Q-VECTOR CONVERGENCE) WILL BE ACROSS THE E FA AT 18Z...WITH 500-300MB Q-VECTOR DIVERGENCE QUICKLY PROPAGATING INTO THE REGION DURING THE AFTERNOON. CURRENT FORECASTED POPS HANDLE THIS TREND WELL...WILL JUST MAKE SOME MINOR AREA ADJUSTMENTS. CONVECTIVE TEMPS REMAIN IN THE LOW-MID 30S...AND ANY HOLES IN CLOUD COVER SHOULD FILL IN. RUC13 HAS HAD BEST HANDLE ON THESE CONVECTIVE TEMPS PREVIOUS COUPLE DAYS SHOWING A BIT LOWER THAN NAM12 AND GFS40. CONSIDERING THIS...AND CURRENT TEMPS...WILL LOWER MAX TEMP ACROSS THE DVL BASIN AND WEST CENTRAL MN A FEW DEGREES. && .AVIATION...SOME IFR/MVFR VSBYS PSBL THRU 18Z AT FARGO AND BEMIDJI WITH SOME REDUCTION IN VSBY DUE TO -SN. OTHERWISE EXPECT VFR CONDITIONS TODAY WITH VERY LIGHT WINDS. && .PREV DISCUSSION... /ISSUED 342 AM CDT MON OCT 12 2009/ SHORT TERM... GENERALLY QUIET TONIGHT AND TUESDAY. SOME BREAKS WILL OCCUR...ESPECIALLY TONIGHT INTO TUESDAY AS MODEL 850 MB RH FIELDS INDICATE SOME DECREASE IN MOISTURE MAINLY IN THE MOT-DVL-JMS-ABR AREA. PREV FCST HAD THIS COVERED QUITE WELL. A COUPLE OF SHORT WAVES WILL IMPACT THE CENTRAL AND NRN PLAINS TUES NIGHT INTO WED AND AGAIN THURSDAY. MOST OF THE IMPACT OF THESE WILL BE TO OUR SOUTH OVER SOUTH DAKOTA AND POINTS SOUTHWARD. NRN EDGES OF ANY SIGNIFICANT PCPN WILL AGAIN BE FAR SE ND LATER TUES NIGHT INTO WED WHERE AN INCH OR SNOW WILL BE PSBL MAINLY DUE TO ISENTROPIC UPGLIDE IN THE 850-700 MB LAYER. LONG TERM... ALL CONDITIONS ARE SET FOR A WARM UP INTO THE 50S THIS WEEKEND AS 500 MB TROUGH AND COLD AIR SHIFTS EAST. NO CHANGES WERE DONE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Oct 12, 6:12 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 612 AM CDT MON OCT 12 2009 MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030- 054-131115- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- 612 AM CDT MON OCT 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ003-027>032-040-NDZ038-039-049-052-053-131115- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 612 AM CDT MON OCT 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT UP TO ONE HALF INCH OF SNOW IS POSSIBLE THIS MORNING AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. SOME ROADS MAY DEVELOP ICY SPOTS AS TEMPERATURES ARE A FEW DEGREES BELOW FREEZING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COUPLE OF WEATHER DISTURBANCES WILL AFFECT THE CENTRAL PLAINS TUESDAY NIGHT THROUGH THURSDAY. THESE WILL BRING THE CHANCE FOR LIGHT SNOW WITH MINOR ACCUMULATIONS TO SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
In the hours before
Local storm report, Oct 12, 9:20 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 AM CDT MON OCT 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM SNOW LIDGERWOOD 46.07N 97.15W
10/12/2009 M1.0 INCH RICHLAND ND CO-OP OBSERVER
0717 AM SNOW PELICAN RAPIDS 46.57N 96.09W
10/12/2009 M1.2 INCH OTTER TAIL MN CO-OP OBSERVER
0717 AM SNOW HAVANA 45.95N 97.62W
10/12/2009 M1.0 INCH SARGENT ND CO-OP OBSERVER
0743 AM SNOW STARKWEATHER 48.45N 98.88W
10/12/2009 M1.0 INCH RAMSEY ND CO-OP OBSERVER
0827 AM SNOW HANSBORO 48.95N 99.38W
10/12/2009 M1.2 INCH TOWNER ND CO-OP OBSERVER
0836 AM SNOW EDMORE 48.41N 98.45W
10/12/2009 M1.0 INCH RAMSEY ND CO-OP OBSERVER
&&
G2Local storm report, Oct 12, 10:58 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1058 AM CDT MON OCT 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW WASKISH 48.16N 94.51W
10/12/2009 E4.0 INCH BELTRAMI MN CO-OP OBSERVER
THIS HIGHER SNOWFALL AMOUNT IS VERY LOCALIZED AND IS
LIKELY THE RESULT OF LAKE EFFECT SNOW PROCESSES
ASSOCIATED WITH UPPER RED LAKE.
&&
G2Nearby
Winter Storm Warnings in Minnesota, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.